Nitrofurantoin-Induced Granulomatous Interstitial PneumoniaSymbol

    loading  Checking for direct PDF access through Ovid

Abstract

Nitrofurantoin-induced lung toxicity is relatively common, but rare histologic patterns sometimes occur that may make diagnosis difficult. We present the case of a 69-year-old woman taking prophylactic nitrofurantoin for urinary tract infections, who developed granulomatous interstitial pneumonia. She improved with cessation of nitrofurantoin, without other therapy. To our knowledge, this is the fourth reported case of granulomatous interstitial pneumonia associated with nitrofurantoin, and the first to show complete resolution with cessation of the drug alone, without steroids. It is important to recognize that idiosyncratic reactions to nitrofurantoin can produce a wide spectrum of histologic patterns. Of these patterns, granulomatous interstitial pneumonia is a rarely evidenced manifestation (possibly because few cases undergo a confirmatory lung biopsy). Recognition of granulomatous interstitial pneumonia as a manifestation of nitrofurantoin toxicity can aid in early identification of the reaction and prompt withdrawal of the drug, both of which are essential to prevent long-term complications.

Related Topics

    loading  Loading Related Articles